Alert archive / Oregon / Storm Warnings in 2024

Storm Warning 4, NWS Medford, OR

November 17, 2024

NWS Medford, OR issued this storm warning at Nov 17, 2024, 10:15 PM PST. It took effect at Nov 19, 2024, 10:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2024, 10:15 PM PST (06:15 UTC)
In effect from
Nov 19, 2024, 10:00 AM PST
Expired
Nov 18, 2024, 2:01 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

401 
WHUS76 KMFR 180615
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
1015 PM PST Sun Nov 17 2024

PZZ350-356-370-376-181915-
/O.CON.KMFR.SE.W.0056.000000T0000Z-241119T0000Z/
/O.CON.KMFR.SC.Y.0099.241119T0000Z-241119T1800Z/
/O.UPG.KMFR.SR.A.0003.241119T1800Z-241120T1800Z/
/O.NEW.KMFR.SR.W.0004.241119T1800Z-241120T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
1015 PM PST Sun Nov 17 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST
MONDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO
10 AM PST TUESDAY...
...STORM WARNING IN EFFECT FROM 10 AM TUESDAY TO 10 AM PST
WEDNESDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and very
  steep and hazardous seas 15 to 20 ft at 13 seconds. Winds
  diminish by Monday evening, with seas becoming 12 to 15 ft at 13
  seconds. Tuesday, winds become south 45 to 55 kt with gusts up
  to 65 kt with extremely steep and mountainous seas 25 to 30 ft.

* WHERE...All area waters.

* WHEN...For the Hazardous Seas Warning, until 4 PM PST Monday. 
  For the Small Craft Advisory, from 4 PM Monday to 10 AM PST 
  Tuesday. For the Storm Warning, from 10 AM Tuesday to 10 AM 
  PST Wednesday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* ADDITIONAL DETAILS...Very damaging hurricane force winds gusts 
  are possible Tuesday afternoon and evening. Now is the time to 
  begin preparations for these potentially dangerous conditions.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
546 
WHUS76 KMFR 181001
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
201 AM PST Mon Nov 18 2024

PZZ350-356-370-376-182315-
/O.CON.KMFR.SE.W.0056.000000T0000Z-241119T0000Z/
/O.CON.KMFR.SC.Y.0099.241119T0000Z-241119T1800Z/
/O.CON.KMFR.SR.W.0004.241119T1800Z-241120T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
201 AM PST Mon Nov 18 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM PST TUESDAY...
...STORM WARNING REMAINS IN EFFECT FROM 10 AM TUESDAY TO 10 AM
PST WEDNESDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 35 kt and very
  steep and hazardous seas 15 to 20 ft. Winds diminish this
  evening, with seas becoming 12 to 15 ft at 13 seconds. Tuesday,
  winds become south and quickly increase to 45 to 55 kt with
  gusts up to 65 kt with extremely steep and mountainous seas 28
  to 33 ft.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 4 PM PST this 
  afternoon. For the Small Craft Advisory, from 4 PM this 
  afternoon to 10 AM PST Tuesday. For the Storm Warning, from 10 
  AM Tuesday to 10 AM PST Wednesday.

* IMPACTS...Very strong winds and very steep seas could capsize 
  or damage vessels. Visibilities will be significantly reduced.

* ADDITIONAL DETAILS...Very damaging hurricane force winds gusts 
  are possible Tuesday afternoon and evening. Now is the time to 
  begin preparations for these potentially dangerous conditions.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for very strong winds and very steep and hazardous seas.

&&

$$

Visit us at https://www.weather.gov/Medford
600 
WHUS76 KMFR 182201
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
201 PM PST Mon Nov 18 2024

PZZ350-356-370-376-191115-
/O.CAN.KMFR.SE.W.0056.000000T0000Z-241119T0000Z/
/O.EXT.KMFR.SC.Y.0099.241118T2201Z-241119T1800Z/
/O.UPG.KMFR.SR.W.0004.241119T1800Z-241120T1800Z/
/O.NEW.KMFR.HF.W.0001.241119T1800Z-241120T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
201 PM PST Mon Nov 18 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST TUESDAY...
...HURRICANE FORCE WIND WARNING IN EFFECT FROM 10 AM TUESDAY TO
7 AM PST WEDNESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 13 to 16 ft at 13 seconds through Monday night. Tuesday,
  winds becoming south 50 to 60 kt with gusts up to 70 kt and 
  very steep and mountainous seas 27 to 33 ft at 12 seconds.

* WHERE...All southern Oregon coastal waters. 

* WHEN...The Small Craft Advisory is in effect until 10 AM PST
  Tuesday. A Hurricane Force Wind Warning is then in effect from 
  10 AM Tuesday to 7 AM PST Wednesday.

* IMPACTS...Extremely strong winds and very steep and mountainous
  seas will likely capsize or damage vessels. Near zero visibility
  is expected. Bars will become impassable.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for extreme winds and very steep seas.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Nov 17, 9:47 PM PST, 28 minutes earlier.

Area forecast discussion, Nov 17, 9:47 PM PST, 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
947 PM PST Sun Nov 17 2024

...Updated AVIATION discussion for 06Z TAFs...

.SHORT TERM...Through Monday, the main impact will be with a cold
front moving across the area today and tonight followed by an
upper trough moving inland Monday. This will bring rain and snow
impacts to the area. Heavy snow is expected in the mountains for
near and along the Cascades, and higher portions of the Siskiyous
(west of Siskiyou Summit) and mountains in western Siskiyou
County.  Then a much stronger system approaches the area on
Tuesday, moving inland Tuesday night into Wednesday. With this
system there is a potential for high winds, heavy rain and high
surf at the coast and areas of strong wind and moderate to heavy
rain and snow inland.

Today and tonight, a cold front is sweeping across the area.
Precipitation has moved inland this afternoon across areas from
the Cascades west and into Klamath County. With this frontal
passage and in showers behind the front moderate to locally heavy
precipitation is expected from the Cascades west. Mainly light to
moderate precipitation is expected east of the Cascades. Snow
levels are currently 5500 to 7500 feet. However, snow levels will
quickly lower down 3000 to 4000 feet this evening as the front
shifts eastward, then down to around 2500 feet tonight. Widespread
showers will persist from the Cascade west with scattered to
numerous showers east of the Cascades. Snow impacts are expected
in the mountains. Models continue to support moderate to locally
heavy snow (generally 6 to 12 inches) over the Southern Oregon
Cascades, higher portions of the Siskiyous and into western
Siskiyou County. Additionally, moderate snow (3 to 6 inches) is
likely for northern Klamath County, including along highway 97
north o f Chiloquin. A winter storm warning(WSWMFR) remains in
effect for these areas.

Precipitation and wind will increase heading into Tuesday as the
next, much stronger frontal system and atmospheric river approaches
the area. A deepening low pressure will approach the coast of
British Columbia on Tuesday. A strong front associated with this
low will near the coast Tuesday and move inland Tuesday night and
Wednesday. This front is associated with high moisture transport.
Additionally, a very strong lower level jet (80-100 kt at 925mb)
will move onshore and a strong mid level jet (60-90 kt at 700mb)
will move inland. This system has a potential to bring high
impacts from wind, rain and snow. Additionally, models continue to
indicate this frontal system has a potential to stall over the
area until late in the week, resulting in a chance for river and
stream flooding and urban flooding. Please see the long term
discussion below for details on the expected impacts with this
powerful storm.

.LONG TERM...The next change in the long term forecast was the
issuance of a Winter Storm Watch for the Tuesday night/Wednesday
storm system. This Winter Storm Watch will be in effect Tuesday
afternoon through Wednesday evening for snow along the Cascades
and portions of Siskiyou County. This includes Siskiyou Summit,
Crater Lake and McCloud. Please review the WSWMFR for more
details. The heaviest snow will fall Tuesday night into Wedensday
morning with 0.5"-1.0" per hour snowfall rates possible near
Crater Lake and in western Siskiyou County.

The winds are a concern in the Rogue Valley with a southeasterly
flow that strengthens Tuesday into Tuesday night. Gradients from
Medford to Redding are between -6 mb to -11 mb from 10 AM Tuesday
through at least Wednesday afternoon. Forecast 700 mb winds are also
in favor of surface wind gusts of 40 kts+ Tuesday afternoon
through Wednesday. These wind parameters will likely support a
High Wind Warning for the Shasta Valley as well, and the High
Wind Watch will likely be upgraded tonight or tomorrow.

On the QPF side, a more southerly track in the latest model updates
has shown that more of the heavy precipitation will be concentrated
in Curry and Josephine counties and south. The main changes are the
decrease in the Coos and Douglas counties and along the Cascades.
However, the spreads in North Bend are near 0.1"-0.5" for Tuesday
evening, and the forecast of a quarter of an inch are reasonable.
Heavy rain is still on track for most locations west of the
Cascades. This may result i the potential for river and stream
flooding, especially for areas along the coast and just inland of
the coast. Please see the ESFMFR for more details. Hermansen

&&

.AVIATION...18/06Z TAFS...Showers continue across northern
California and southern Oregon tonight. Flight levels are generally
VFR under high ceilings, but passing showers have brought periods of
MVFR and brief periods of IFR conditions to area terminals. These
decreased levels will be more likely through the night and into
Monday afternoon as shower chances increase across the area. Snow
levels of 2500-3000 feet will allow for snow showers over elevated
terrain and especially over the Cascades. Both rain and snow showers
are capable of locally lowering ceilings and visibilities as well as
obscuring terrain.

Precipitation chances start to decrease east of the Cascades on
Monday evening to 40-70%, with 80-100% chances continuing west ofthe
Cascades. -TAD

&&

.MARINE...Updated 200 PM PST Sunday, November 17, 2024...

Steep to very steep seas are expected today as another westerly
swell builds into the coastal waters. Seas peak in the 15-20 foot
range with dominant wave period of 13 seconds. A Hazardous Seas
Warning has been issued for all areas. Southwest winds become west
or even possibly northwest this afternoon/evening with peak winds of
20-30 kt and gusts of 35 kt. There is also a chance of
thunderstorms. Brief gusts in excess of 35 kt are possible in some
of the stronger cells along with lightning. These conditions persist
through Monday afternoon, then seas subside briefly Monday night.

Tuesday into Wednesday, surface low pressure in the NE Pacific will
deepen rapidly as it heads NE just outside 130W. This system will
"bomb out" (a pressure drop of 24 mb or more in 24 hours) with a
large portion of members indicating the pressure dropping below 950
mb as it reaches 46N and 132W by Tuesday evening. These solutions
have been consistent over the last couple of days. This will send a
very strong cold front and associated atmospheric river toward the
coast, impacting the marine waters with storm force winds (40-50kt
with gusts of 65 kt), potentially hurricane force wind gusts (70 to
80 percent chance), and very dangerous mountainous seas of 30 to 35
feet. Given the consistency in the guidance, we have issued a Storm
Watch for all waters from 18z Tuesday through 18Z Wednesday.
Mariners should expect dangerous wind and sea conditions to persist
through at least mid week with hazardous conditions possible through
Friday. Keep checking back here for updates. -Spilde/BPN

&&

.BEACH HAZARDS...Updated 845 AM PST Sunday, November 17, 2024...
Large, west swell will build into the waters tonight through Monday
afternoon. A high surf advisory exists during this time with
breaking waves of 20 to 23 feet, bringing dangerous conditions to
coastal areas/beaches. Seas lower slightly Monday night but a
stronger frontal system will move through Tuesday into Wednesday
bringing building seas with high surf conditions likely again.
Models support advisory conditions at a minimum, but with storm
force south winds expected, this could result in warning level
conditions, especially at south-facing beaches and ports. Please
exercise extreme caution if you are planning to head to the beaches
or even just take a trip to the coast through midweek. Be aware that
conditions will be very hazardous with dangerous surf conditions
much of the time. -Spilde/Hermansen

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 PM PST Monday for ORZ025-027-028-
     030.

     Winter Storm Watch from Tuesday afternoon through Wednesday
     evening for ORZ027-028.

     High Wind Watch from Tuesday afternoon through Wednesday morning
     for ORZ021-022-024-030-031.

     Wind Advisory until 7 PM PST this evening for ORZ030-031.

     High Surf Advisory from 7 PM this evening to 4 PM PST Monday for
     ORZ021-022.

CA...Winter Storm Warning until 10 PM PST Monday for CAZ080-083-085.

     Winter Storm Watch from Tuesday afternoon through Wednesday
     evening for CAZ080-082-083.

     High Wind Watch from Tuesday afternoon through Wednesday morning
     for CAZ081-085.

     Wind Advisory until 7 PM PST this evening for CAZ085.

PACIFIC COASTAL WATERS...High Surf Advisory from 7 PM this evening to
     4 PM PST Monday for PZZ350-356.

     Hazardous Seas Warning until 4 PM PST Monday for PZZ350-356-370-
     376.

     Small Craft Advisory from 4 PM Monday to 10 AM PST Tuesday for
     PZZ350-356-370-376.

     Storm Watch from Tuesday morning through Wednesday morning for
     PZZ350-356-370-376.

&&

CC/CC/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 12:56 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake4 days
Nov 18, 12:56 PM PSTWind AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine42 hr
Nov 18, 1:56 PM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath, Lake56 hr
Nov 18, 1:56 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake50 hr
Nov 18, 2:01 PM PSTHurricane Force Wind WarningMFR38 hr
Nov 18, 2:01 PM PSTHigh Surf WarningMFRCoos, Curry, Douglas50 hr

Nearby

Storm Warnings in Oregon, 2024Every storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.